Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 121, NWS Tallahassee, FL

May 6, 20125 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 6, 2012, 3:56 PM CDT for 5 counties in Florida. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2012, 3:56 PM CDT (20:56 UTC)
Expired
May 6, 2012, 4:45 PM CDT
In force
49 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Bay County, FL, Calhoun County, FL, Jackson County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 22 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 4:07 PM CDTTSTM WND DMGVernon, FLTREES AND POWER LINES DOWN NEAR VERNON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 12:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
900 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

278 
WUUS52 KTAE 062056
SVRTAE
FLC005-013-063-131-133-062145-
/O.NEW.KTAE.SV.W.0121.120506T2056Z-120506T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
356 PM CDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  WEST CENTRAL CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTH CENTRAL JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
  EAST CENTRAL WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 445 PM CDT

* AT 353 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF VERNON TO 24 MILES
  EAST OF VERNON...OR ALONG A LINE EXTENDING FROM HINSONS CROSSROADS
  TO MOOSE POND...AND MOVING SOUTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPRING HOLLOW...SMYRNA...FOUNTAIN...HOLMES VALLEY...PORTER LAKE...
  NEW HOPE...LIVE OAK...MILLERS FERRY...SINGER ROAD...SAUNDERS...
  GREENHEAD...RIVERSIDE...GAINER SPRING...ECONFINA...YOUNGSTOWN...RED
  HEAD...EBRO...CRYSTAL LAKE AND BENNETT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

LAT...LON 3070 8591 3070 8585 3072 8583 3069 8515
      3033 8526 3042 8595
TIME...MOT...LOC 2056Z 000DEG 11KT 3067 8583 3051 8533

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:28 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 6, 2:28 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
328 PM EDT Sun May 6 2012

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT FOR A LARGE
PORTION OF OUR CWA UNTIL 9 PM EDT...

.NEAR TERM (TONIGHT)...
We have an ongoing severe weather event with a severe thunderstorm
watch in effect until 9 PM for most of our GA counties, all of SE AL
and a portion of north Florida. An MCS is pushing down from the
northwest while other storms are firing up ahead of a cold front
that currently stretches east to west just north of the Florida
border. The main threat with these storms will be damaging straight
line winds and large hail of which we have already received some
reports. PoPs have been increased to categorical and likely through
this evening. Rain chances taper off to chance after 00z. Min temps
will be in the mid to upper 60s.

&&

.SHORT TERM (Monday through Tuesday]...
With upper troughing in place along with the return of deep layer
moisture and the presence of a quasi-stationary front, we will see
an unsettled weather pattern with high PoPs for early May. Forecast
soundings show PW's around 1.6" - 1.8" on Monday with very light
steering flow. The severe threat will be greatly diminished the next
few days but the slow moving storms could produce minor urban
flooding problems. High temperatures will be closer to seasonal
levels given all the convection, cloud debris, and decreasing
1000-500mb thicknesses.

&&

.LONG TERM [Tuesday Night through next Sunday]...
A fairly potent and steepening shortwave over the Great Lakes
region is expected to dig the Upper Level Trof further to the
south and east and Tuesday Night and Wednesday, with a definitive
Cold Frontal passage anticipated to push through our region by
Thursday morning. This will allow for elevated PoPs to remain in
the forecast until the front moves on through, so hopefully we
will finally get some much needed widespread rainfall across the
CWA through the short term period and parts of the extended fcst
as well. Fair, cooler, and drier air is expected to build into the
region behind this front with the next chance of rain expected to
approach the CWA from the west on Sunday. Although temps will be
cooler than they have recently been (with consistent well above
normal highs in the upper 80s to the middle 90s for the beginning
of May), it appears that a return to more climatological High
Temps (mainly in the middle 80s) will be in order for much of the
period, with pleasantly cool below normal temps for at least
Friday morning, with Lows dropping down into the middle 50s away
from the coast.

&&

.MARINE...
Light winds and low seas are expected over the marine area the next
several days (outside of thunderstorm activity). .

&&

.Aviation...Increasing chances of showers and thunderstorms for the
remainder of the day and early evening. Some of the stronger storms
could produce wind gusts at least in the 20-30 kt range with an
isolated severe gust not out of the question.

&&

.FIRE WEATHER...
An unsettled weather pattern will continue through Tuesday with a
good chance of showers and thunderstorms. Also, very light transport
wind speeds will keep daytime dispersions on the low side for Monday
and Tuesday afternoons. This will preclude any red flag concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   66  85  65  87  66 /  50  60  30  50  40
Panama City   70  84  68  85  69 /  30  40  30  40  30
Dothan        67  87  66  87  65 /  50  50  30  50  40
Albany        68  84  65  87  66 /  50  60  40  50  40
Valdosta      67  84  64  86  66 /  50  70  50  50  40
Cross City    66  85  63  85  65 /  30  60  40  40  40
Apalachicola  69  83  65  83  69 /  30  40  20  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Aviation...Evans
Fire Weather...Block
Long Term...Gould
Near Term/Short Term/Marine...Barry
Hazardous weather outlook, May 6, 4:30 AM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
530 AM EDT SUN MAY 6 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-070930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
530 AM EDT SUN MAY 6 2012 /430 AM CDT SUN MAY 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MUCH OF THE
AREA THIS AFTERNOON...AND LINGER INTO THIS EVENING. SOME OF THE
STORMS COULD BE SEVERE. THE MAIN THREAT WOULD BE DAMAGING WIND
GUSTS. HAIL TO AROUND 1 INCH IN DIAMETER MAY ALSO BE POSSIBLE IN
THE STRONGEST STORMS. THUNDERSTORMS SHOULD REACH PEAK INTENSITY
BETWEEN APPROXIMATELY 3 PM AND 9 PM.

THE MAIN ADDITIONAL HAZARD WILL BE AREAS OF DENSE FOG...BOTH THIS
MORNING AROUND SUNRISE AND POSSIBLY AGAIN TONIGHT. THE DENSE FOG
THIS MORNING SHOULD BE CONFINED MOSTLY TO THE FLORIDA PANHANDLE
AND SOUTHEAST ALABAMA...GENERALLY FROM TALLAHASSEE TO THE WEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED THUNDERSTORMS WILL OCCUR MONDAY THROUGH WEDNESDAY
NIGHT. A FEW STRONG STORMS WILL BE POSSIBLE EACH DAY. LOCALIZED
HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SEVERE WEATHER TODAY WOULD BE APPRECIATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08-LAMERS

In the hours before

Local storm report, May 6, 3:20 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 PM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 ENE MEIGS             31.09N 84.05W
05/06/2012  E1.00 INCH       MITCHELL           GA   TRAINED SPOTTER

            QUARTER SIZE HAIL 1 MILE WEST OF MITCHELL/COLQUITT COUNTY
            LINE ALONG HWY 111.

&&

WALSH
Local storm report, May 6, 3:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
424 PM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             4 SSE SMITHVILLE        31.85N 84.23W
05/06/2012  E1.00 INCH       LEE                GA   PUBLIC

            QUARTER SIZE HAIL NEAR WINN DIXIE REPORTED BY PUBLIC ON
            WFXL-TV FACEBOOK PAGE

&&

DVD
Local storm report, May 6, 3:26 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
426 PM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     CUTHBERT                31.77N 84.79W
05/06/2012                   RANDOLPH           GA   FIRE DEPT/RESCUE

            2 POWER LINES DOWN IN THE CITY OF CUTHBERT.

&&

WALSH
Local storm report, May 6, 3:31 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
431 PM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             MEIGS                   31.07N 84.09W
05/06/2012  E1.00 INCH       THOMAS             GA   TRAINED SPOTTER

            HAIL UP TO 1 INCH REPORTED NEAR MEIGS IN THOMAS COUNTY.

&&

WALSH
Special weather statement, May 6, 3:40 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM CDT SUN MAY 6 2012

FLZ011-062145-
JACKSON FL-
340 PM CDT SUN MAY 6 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR JACKSON COUNTY...

* UNTIL 445 PM CDT

AT 339 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES NORTH OF MARIANNA...OR NEAR MARIANNA MUNICIPAL
A/P...MOVING SOUTHWEST AT 10 MPH.

PEOPLE IN CENTRAL JACKSON COUNTY...INCLUDING THE CITY OF MARIANNA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3083 8549 3100 8527 3100 8523 3091 8508
      3061 8515 3061 8517 3057 8518 3056 8525
      3063 8544 3078 8543 3079 8548 3083 8548
TIME...MOT...LOC 2040Z 036DEG 10KT 3085 8525

42-DVD
Local storm report, May 6, 3:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
452 PM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             HEADLAND                31.35N 85.34W
05/06/2012  E1.00 INCH       HENRY              AL   PUBLIC

            PICTURE ON FACEBOOK OF ESTIMATED QUARTER SIZE HAIL AROUND
            HEADLAND.

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:05 AM CDTDense Fog AdvisoryTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 5 more7 hr
May 6, 3:40 PM CDTSpecial Weather StatementTAEJackson65 min
May 6, 3:48 PM CDTSevere Thunderstorm WarningTAEGadsden, Jackson27 min
May 6, 4:11 PM CDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon, Liberty38 min
May 6, 5:03 PM CDTSpecial Weather StatementTAEWakulla27 min
May 6, 6:28 PM CDTSpecial Marine WarningTAE32 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.